Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 23, NWS Lubbock, TX

March 21, 2000Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Mar 21, 2000, 3:42 PM CST for Lubbock County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 21, 2000, 3:42 PM CST (21:42 UTC)
Expired
Mar 21, 2000, 4:30 PM CST
In force
48 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lubbock County, TX

The radar

The Lubbock radar (KLBB), 14 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 4:15 PM CSTHail 1.75Lubbock, TXGolfball size hail was reported at the intersection of 4th Street and Frankford Avenue.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2000-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2000-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 212143
SVRLBB
TXC303-212230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
342 PM CST TUE MAR 21 2000

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUBBOCK COUNTY

* UNTIL 430 PM CST

* AT 340 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF REESE CENTER...OR ABOUT 6 MILES
  WEST OF LUBBOCK...MOVING NORTH AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE
  WOLFFORTH...SHALLOWATER...REESE CENTER...TEXAS TECH UNIV....
  LUBBOCK...LUBBOCK SOUTH PLAINS MALL...LUBBOCK INT. AIRPORT AND
  DOWNTOWN LUBBOCK.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 806-745-4260.

LAT...LON 3345 10207 3347 10178 3383 10175 3383 10208

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 2:22 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 21, 2:22 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
222 PM CST TUE MAR 21 2000

MOISTURE DEFINITELY IN PLACE ACROSS WEST TEXAS THIS AFTERNOON. UPPER
CLOSED LOW CONTINUES TO CHURN OVER AZ SLINGING BITS OF ENERGY AROUND
THE BASE OF THE TROUGH. FIRST PIECE OF ENERGY COMES ACROSS THE
REGION TONIGHT PROVIDING ADDITIONAL LIFT. MANY INGREDIENTS /STEEP
LAPSE RATES...LIFTED INDICES...SHOWALTER...CONVERGENCE...CAPE...JET
DYNAMICS...OMEGA...ETC./ WILL COME TOGETHER THIS AFTERNOON AND
EVENING BRINGING AT LEAST AN 80 PERCENT CHANCE OF RAIN OVER THE
WHOLE FA THROUGH WEDNESDAY NIGHT. THROUGH WEDNESDAY NIGHT GOOD
DYNAMICS CONTINUES...AS DO HIGH POPS ACROSS WHOLE FA.

TEMPERATURES TONIGHT AND TOMORROW DEPEND ON WHERE THE LOCATION OF
THE SHALLOW FRONT BECOMES SITUATED . WITH WET GROUND AND MINIMUM
SUNSHINE...HIGH TEMPS MAY BE TOO OPTIMISTIC FOR WEDNESDAY.

UPPER LOW STARTS ITS NORTHEAST MOVEMENT WEDNESDAY EVENING. WILL
BEGIN TO TAPER DOWN CHANCES FOR RAIN STARTING THURSDAY MORNING. BY
THURSDAY AFTERNOON...MOST OF RAIN SHOULD BE WELL EAST OF FA AND
WINDY CONDITIONS APPEAR LIKELY.

EXTENDED...NEXT UPPER LOW WILL DIVE ALONG THE WEST COAST INTO AZ
SUNDAY. SCENARIO LOOK SIMILAR TO CURRENT SYSTEM. RETURN OF LOW LEVEL
MOISTURE IS LIKELY AND HAVE OPTED FOR AT LEAST A CHANCE FOR RAIN ALL
AREAS.

PRELIM NUMBERS...
FRIONA       38/53/38/58  8982      LUBBOCK      52/60/44/67 9982
TULIA        44/53/41/60  8982      BROWNFIELD   50/63/43/69 8981
CHILDRESS    53/62/46/64  9993      ASPERMONT    54/66/51/69 9983

.LBB...NONE.

AC

In the hours before

Special weather statement, Mar 21, 12:30 PM CST, 3 hours 12 minutes before
TXZ021>044-212100-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1230 PM CST TUE MAR 21 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
OVER THE EASTERN PORTION OF THE SOUTH PLAINS AND THE ROLLING
PLAINS. FOR TONIGHT...THERE WILL BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE ENTIRE REGION OF THE SOUTH PLAINS AND
LOW ROLLING PLAINS.

AT NOON...A COLD FRONT WAS LOCATED FROM THE EASTERN TEXAS
PANHANDLE TO JUST SOUTH OF LUBBOCK TO NEAR CARLSBAD NEW MEXICO.
THE FRONT IS EXPECTED TO SLOWLY MOVE NORTH THIS AFTERNOON BEFORE
MOVING BACK TO THE SOUTH LATER TONIGHT. A DRYLINE SHOULD REMAIN
ALONG A LINE FROM SOUTHEAST OF LUBBOCK TO WEST OF SAN ANGELO
THROUGH THIS AFTERNOON BEFORE RETREATING WEST TONIGHT.

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE CAPROCK IN ADVANCE OF THE COLD FRONT THIS
AFTERNOON. THIS ACTIVITY WILL DEVELOP ALONG THE FRONTAL BOUNDARY
AND MOVE TO THE NORTH-NORTHEAST ACROSS THE LOW ROLLING PLAINS.
THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL.

AS AN UPPER LEVEL DISTURBANCE KICKS OUT OF NORTHERN MEXICO INTO
WEST TEXAS TONIGHT AHEAD OF THE DEEP UPPER LOW OVER SOUTHERN
ARIZONA...ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED TO
MOVE ACROSS THE AREA LATER TONIGHT INTO THE OVERNIGHT HOURS.

MOIST UNSTABLE AIR WILL OVERRIDE THE COLD FRONT WHICH WILL
MOVE SOUTH OF THE AREA LATE TONIGHT. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST NEW MEXICO AND THE
PERMIAN BASIN AND MOVE NORTH-NORTHEAST INTO THE AREA. SINCE THE
THUNDERSTORMS WILL BE ELEVATED OVER THE SHALLOW COLD AIR AT THE
SURFACE...THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL.

SPOTTER ACTIVATION WILL BE POSSIBLE LATER THIS AFTERNOON AND
TONIGHT ACROSS THE SOUTH PLAINS AND LOW ROLLING PLAINS.

TINSLEY

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 5:02 PM CSTSevere Thunderstorm WarningLUBLubbock43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.